Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 106, NWS Denver/Boulder, CO

August 18, 2000Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2000, 2:10 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 2:10 PM MDT (20:10 UTC)
Expired
Aug 18, 2000, 2:45 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 56 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:20 PM MDTHail 0.75Sedalia, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WUUS55 KBOU 182010
SVRDEN
COC035-059-182045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO
  EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 245 PM MDT

* AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CHATFIELD RESERVOIR...OR
  ABOUT 19 MILES SOUTHWEST OF DENVER...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SEDALIA...ROXBOROUGH PARK...LOUVIERS...HIGHLANDS RANCH AND CHATFIELD
RESERVOIR.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 3960 10517 3946 10524 3937 10498 3954 10491

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:30 AM MDT, 10 hours 40 minutes earlier.

Area forecast discussion, Aug 18, 3:30 AM MDT, 10 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
330 AM MDT FRI AUG 18 2000

LOOKS LIKE IT COULD BE ANOTHER ACTIVE WEATHER DAY ACROSS THE FRONT
RANGE...WHILE ALSO GETTING THE NORTHEAST PLAINS IN ON THE ACTION.

CURRENT WATER VAPOR LOOP SHOWS ONGOING CONVECTION OVER THE WESTERN
HALF OF UTAH...THIS ALONG MID LEVEL AXIS OF WEAK TROFINESS AND COLD
ADVECTION.  FEATURE SHOULD MOVE SLOWLY EASTWARD TODAY AS WESTERLY
FLOW ALOFT INCREASES.  THIS SHOULD REACT WITH HUGE THETA-E AXIS
PROGGED BY ALL MODELS ACROSS THE FRONT RANGE MOUNTAINS AND NEARBY
PLAINS TO SUPPORT A HEALTHY BATCH OF CONVECTION.  SEE NO REASON
THERE SHOULDNT BE ENOUGH BREAKS IN THE CLOUD COVER FOR CONVECTIVE
TEMPERATURES TO BE REACHED (78-81 ON THE PLAINS).  WITH DEWPOINTS IN
THE LOWER TO MID 50S...CAPES EXPECTED TO RANGE BETWEEN 1000 AND 2000
J/KG.  SINCE SHEAR IS INCREASING...WOULD NOT RULE OUT A FEW SEVERE
STORMS WITH WET MICROBURSTS AND HEAVY RAINFALL MAIN THREAT.  0-3 KM
STORM RELATIVE HELICITY REACHES 100-150 ON THE PLAINS...BUT MID
LEVEL FLOW MAY BE JUST WEAK ENOUGH TO PRECLUDE ANY THREAT OF LARGER
TORNADOES.

BIGGEST THREAT MAY ONCE AGAIN BE HEAVY RAINFALL AS PRECIPITABLE
WATER VALUES INCREASE TO 1.1 TO 1.3 INCHES.  STORM MOTION SHOULD BE
CLOSER TO 10 KNOTS TODAY...AND AREAS AFFECTED BY YESTERDAYS RAINFALL
WAS RATHER SMALL.  THEREFORE...WILL NOT ISSUE A FLASH FLOOD WATCH
JUST YET.

STRONG SOUTH/SOUTHEAST SURFACE FLOW DEVELOPING WITH LARGE PRESSURE
GRADIENT OVER THE PLAINS...SO A DENVER CYCLONE IS LIKELY TODAY.
HOWEVER...GRADIENT MAY BE TOO STRONG AND CYCLONE MAY HAVE A TENDENCY
TO WASH OUT OR PUSH FARTHER NORTH THAN USUAL.  DAY SHIFT WILL HAVE
TO WATCH BOUNDARY TRENDS AND POSSIBLE FOCUS OF INITIAL CONVECTION.
STORMS WILL EVENTUALLY SPREAD EASTWARD ACROSS THE EASTERN PLAINS
LATE THIS AFTERNOON AND EVENING AS WEAK UPPER TROF/FORCING MOVES
THROUGH.

MUCH DRIER AND WARMER AGAIN ON SATURDAY AS DRY AND DEEP WESTERLY
FLOW SETS UP.  DRY LINE SHOULD PUSH TO KANSAS BORDER BY AFTERNOON.
NO CHANGES TO THE EXTENDED.

BARJENBRUCH

.DEN...NONE.

In the hours before

Special weather statement, Aug 18, 10:15 AM MDT, 3 hours 55 minutes before
COZ030-032>050-182000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1015 AM MDT FRI AUG 18 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  SIGNIFICANT MOISTURE REMAINS ACROSS THE AREA TODAY.
ANOTHER ROUND OF SLOW MOVING THUNDERSTORMS IS EXPECTED ONCE
TEMPERATURES WARM SUFFICIENTLY. AN UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE MOUNTAINS THIS AFTERNOON AND THE PLAINS THIS
EVENING...WHICH WILL PROMOTE THUNDERSTORM DEVELOPMENT.  THERE IS
ALSO A WIND SHIFT LINE FROM DOUGLAS COUNTY TO THE EAST OF THE DENVER
METRO AREA AND NORTH INTO WELD COUNTY.  THE MOISTURE AND WIND
PARAMETERS FOR STRONG THUNDERSTORMS WILL BE BEST ALONG AND EAST OF
THIS LINE.

THUNDERSTORMS THIS AFTERNOON SHOULD BE MOVING AT AROUND 10 TO
15 MPH...BUT HEAVY RAINFALL OF UP TO 2 INCHES IN AN HOUR IS LIKELY
WITH THE STRONGEST STORMS.  IF STORMS GET ORGANIZED ALONG A LINE
THEY COULD PRODUCE HIGHER TOTALS OVER A COUPLE OF HOURS.  ONE OR TWO
STORMS ON THE PLAINS MAY ALSO GENERATE DAMAGING WINDS AND HAIL UP TO
AN INCH IN DIAMETER.

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF ANY FLOODING
PROBLEMS WOULD BE APPRECIATED.

GIMMESTAD
Special weather statement, Aug 18, 2:00 PM MDT, 10 minutes before
COZ030-032>050-182200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT FRI AUG 18 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THUNDERSTORMS WILL SPREAD FROM THE MOUNTAINS INTO THE
FRONT RANGE CITIES THIS AFTERNOON...AND MOVE EAST ACROSS THE PLAINS
THIS EVENING.  THE MOST FAVORABLE CONDITIONS FOR STRONG
THUNDERSTORMS REMAIN EAST OF A WIND SHIFT LINE FROM SOUTHERN DOUGLAS
COUNTY TO JUST EAST OF DENVER INTERNATIONAL AIRPORT TO JUST EAST OF
GREELEY.

WEST OF THIS LINE...SOME OF THE STORMS WILL BE STRONG ENOUGH TO
GENERATE UP TO 1.5 INCHES OF RAIN IN AN HOUR AND GUSTY WINDS.
FARTHER EAST THERE IS POTENTIAL FOR HEAVIER RAINS AS THE STORMS
SHOULD BECOME BETTER ORGANIZED.  ON THE EASTERN PLAINS...STORMS MAY
PRODUCE UP TO 4 INCHES OF RAIN IN A COUPLE OF HOURS.  A FEW STORMS
MAY ALSO PRODUCE DAMAGING WINDS...HAIL UP TO AN INCH IN DIAMETER...
AND ISOLATED TORNADOES.

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF ANY FLOODING
PROBLEMS WOULD BE APPRECIATED.

GIMMESTAD

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.